To the Editor: We thank Dr. Caetano for expressing interest in our article. To summarize, we reported on a patient who was treated with clozapine, 750 mg/day, and valproic acid, 1500 mg/day, for several years without incident. The first episode of clozapine-induced neutropenia occurred 1 month following the addition of donepezil to our patient’s treatment regimen. Dr. Caetano raises two related points regarding this initial episode of neutropenia. First, donepezil does not activate/inhibit enzymes that influence clozapine or valproic acid (1A2, 2D6, 3A4). Second, it is possible that valproic acid was responsible for increased clozapine concentration, leading to neutropenia. We agree that valproic acid can lead to increased concentrations of clozapine (1), which we noted in our article. In fact, we raised the possibility that the combination of clozapine and valproic acid may confer a greater risk of later onset neutropenia in some patients. However, the fact that our patient was treated for years with the combination of clozapine and valproic acid without incident suggests that we cannot dismiss the setting in which our patient developed neutropenia, namely the addition of donepezil. To further address this point as well as the comment by Dr. Caetano pertaining to donepezil’s effect on the P450 isoenzymes 2D6 and 3A4, donepezil, to the best of our knowledge, is metabolized by the isoenzymes 2D6 and 3A4 (2), which are also responsible for the metabolism of clozapine. Thus, it is possible that donepezil may have led to increased serum levels of clozapine and placed our patient at greater risk for developing neutropenia.
At the time of the second clozapine rechallenge, our patient was being treated with risperidone, and clozapine was added to the regimen. Given that risperidone is known to increase serum levels of clozapine (3), we concluded that the combination of clozapine and risperidone may have been responsible for neutropenia in our patient on that occasion. Thus, although we cite that risperidone alone carries a risk for neutropenia (4), we do not feel that the drug was the primary offender and agree with Dr. Caetano that risperidone likely increased clozapine serum levels that led to neutropenia in our patient, and we appreciate the opportunity to clarify this point.
Finally, Dr. Caetano suggests that lamotrigine should be avoided because it increases clozapine serum concentration. Indeed, there has been a case report of a threefold increase in serum concentration with the addition of lamotrigine (5). However, Wong and Delva (6), in their review of treatment for clozapine-induced seizures, recommended lamotrigine for its relative lack of effect on serum clozapine levels. We would therefore advise caution when prescribing lamotrigine as a secondary prophylaxis for clozapine-induced seizures rather than avoiding one of two (gabapentin) agents that are effective for clozapine-induced seizures and which demonstrate a relative lack of interactions with clozapine compared with valproic acid (6).
1.Centorrino F, Baldessarini RJ, Kando JC, Frankenburg FR, Volpicelli SA, Flood JG: Clozapine and metabolites: concentrations in serum and clinical findings during treatment of chronically psychotic patients. J Clin Psychopharmacol 1994; 14:119–1252.Shigeta M, Homma A: Donepezil for Alzheimer"s disease: pharmacodynamic, pharmacokinetic, and clinical profiles. CNS Drug Rev 2001; 7:353–3683.Tyson SC, Devane CL, Risch SC: Pharmacokinetic interaction between risperidone and clozapine. Am J Psychiatry 1995; 152:1401–14024.Stubner S, Grohmann R, Engel R, Bandelow B, Ludwig WD, Wagner G, Muller-Oerlinghausen B, Moller HJ, Hippius H, Ruther E: Blood dyscrasias induced by psychotropic drugs. Pharmacopsychiatry 2004; 37(suppl 1):S70–S785.Kossen M, Selten JP, Kahn RS: Elevated clozapine plasma level with lamotrigine. Am J Psychiatry 2001; 158:19306.Wong J, Delva N: Clozapine-induced seizures: recognition and treatment. Can J Psychiatry 2007; 52:457–463
The authors’ disclosures accompany the original article.
This letter (doi: 10.1176/appi.ajp.2008.08071105r) was accepted for publication in August 2008.